Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 230, NWS Topeka, KS

November 17, 2015Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 17, 2015, 3:23 AM CST for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2015, 3:23 AM CST (09:23 UTC)
Expired
Nov 17, 2015, 3:45 AM CST
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KTOP 170923
SVRTOP
KSC061-127-197-170945-
/O.NEW.KTOP.SV.W.0230.151117T0923Z-151117T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 345 AM CST

* AT 322 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER WHITE
  CITY...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WHITE CITY...ALTA VISTA...DWIGHT AND PARKERVILLE. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 307 AND 312.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3882 9689 3886 9689 3908 9667 3907 9657
      3885 9634 3868 9677
TIME...MOT...LOC 0922Z 234DEG 46KT 3880 9675 

HAIL...<.75IN
WIND...60MPH
 
$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 3:17 AM CST, 6 minutes earlier.

Area forecast discussion, Nov 17, 3:17 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
317 AM CST TUE NOV 17 2015

.SHORT TERM...(Today and Tonight)
Issued at 307 AM CST TUE NOV 17 2015

Mid/upper level low pressure currently located over the CO/NM/TX
borders is forecast to drift eastward today and then lift
northeastward over central KS overnight. Increased moisture and lift
out ahead of the system is supporting widespread showers and
thunderstorms this morning. The instability is rather weak therefore
limiting the threat for hail and wind tonight. A line of storms out
ahead of a dry slot are moving through central KS now with some
stratiform precip located to the west. Expect the chance for showers
and storms to diminish from west to east as the dry slot works into
the area and the line moves out. Most locations should stay in the
clouds today since the low level moisture holds in place. The only
exception would be the far southwestern counties which may see
clearing this afternoon. The surface dry line will track
northeastward through the area late this afternoon and evening. A
few of the models are showing an increased pocket of instability out
ahead of the dry line. This along with the associated lift may
support a line of showers and isolated storms this afternoon. A
surface cold front beneath the mid/upper level low pressure sweeps
through overnight. Forcing along this front and wrap around moisture
could produce and area of rain in central KS. Temperatures are
forecast to be in the upper 30s to low 40s during this period.
Soundings show a melting layer at the surface a few 1000 ft deep,
which will likely melt most of the snow falling into this layer.
Although can not rule out a few flakes mixing in with the rain if
temps were to be a few degrees cooler aloft. Good thing is that soil
and road temps are well warm enough to melt any snowfall.

.LONG TERM...(Wednesday through Monday)
Issued at 307 AM CST TUE NOV 17 2015

Upper low shifts quickly off to the northeast through the day on
Wednesday. Could see some lingering showers near the Nebraska
border in the morning. Pattern then transitions to a more zonal
flow across the Central US with the upper jet along and just north
of our area through the period. Piece of energy drops southward
later Friday and brings an intrusion of colder air for late Friday
and into Saturday, but pattern recovers as upper trof shifts
eastward and northwest flow aloft returns. Highs start out in the
50s mid to late week with lows in the 30s, then colder air drops
lows into the 20s and highs in the 40s for Saturday, with a slow
warmup Sunday into Monday when 50s may return.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1129 PM CST MON NOV 16 2015

IFR cigs are expected to continue through 17Z, then begin to
transition to VFR as dry slot moves through the area. Line of tsra
and a developing area of shra will overspread the terminals in the
07Z-12Z time period then transition to shra or some drizzle with
mvfr to ifr vsbys. Model soundings and RH timesections suggest
clearing in the 20Z-22Z time frame with a mid level deck moving
back in after 03Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Nov 16, 3:33 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CST MON NOV 16 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-172145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT THE GREATER
THUNDERSTORM CHANCES COME AFTER MIDNIGHT. A FEW OF THE STORMS
AFTER MIDNIGHT COULD BE SEVERE AND PRODUCE WIND GUSTS UP TO 60 MPH
AS WELL AS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Nov 16, 11:36 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 PM CST MON NOV 16 2015

KSZ008-009-020-170615-
WASHINGTON-CLOUD-REPUBLIC-
1136 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 1215 AM CST...

AT 1136 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARDY TO NEAR
COURTLAND TO NEAR RANDALL...AND MOVING EAST AT 65 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...JAMESTOWN...COURTLAND...CUBA...NORWAY...
REPUBLIC...HADDAM...MUNDEN...NARKA...MAHASKA AND AGENDA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9718 3975 9729 3957 9793 4000 9793
TIME...MOT...LOC 0536Z 247DEG 55KT 4004 9799 3981 9794 3959 9805
Special weather statement, Nov 17, 12:04 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CST TUE NOV 17 2015

KSZ008-009-020-021-170645-
WASHINGTON-CLAY-CLOUD-REPUBLIC-
1204 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...WASHINGTON...
EASTERN REPUBLIC AND CLOUD COUNTIES UNTIL 1245 AM CST...

AT 1203 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BELLEVILLE TO NEAR
CONCORDIA TO NEAR GLASCO...AND MOVING EAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE...WASHINGTON...CLYDE...CLIFTON...GLASCO...
LINN...GREENLEAF...MORGANVILLE...CUBA...MORROWVILLE...PALMER...
HADDAM...MUNDEN...NARKA...AGENDA...AURORA...VINING AND HOLLENBERG.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9695 3976 9688 3957 9693 3957 9696
      3952 9696 3933 9789 3955 9764 3990 9777
      4000 9723
TIME...MOT...LOC 0603Z 249DEG 51KT 3985 9769 3958 9761 3941 9780
Local storm report, Nov 17, 12:23 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     CONCORDIA               39.57N 97.66W
11/17/2015  M51 MPH          CLOUD              KS   ASOS

&&

KC
Special weather statement, Nov 17, 12:35 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CST TUE NOV 17 2015

KSZ038-039-054-055-170700-
WABAUNSEE-OSAGE-LYON-SHAWNEE-
1235 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...
SOUTHWESTERN SHAWNEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES UNTIL 100 AM CST...

AT 1235 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ADMIRE...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARBONDALE...DOVER...AUBURN...BURLINGAME...SCRANTON...HARVEYVILLE...
READING AND ADMIRE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 138 AND 171.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3850 9598 3857 9620 3900 9593 3889 9563
TIME...MOT...LOC 0635Z 207DEG 54KT 3857 9608
Special weather statement, Nov 17, 12:55 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CST TUE NOV 17 2015

KSZ009-010-021-022-170745-
RILEY-WASHINGTON-MARSHALL-CLAY-
1255 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
WASHINGTON...MARSHALL AND NORTHWESTERN RILEY COUNTIES UNTIL 145 AM
CST...

AT 1255 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLENBERG TO NEAR LINN TO
NEAR IDANA...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...GREENLEAF...
BEATTIE...BARNES...SUMMERFIELD...GREEN...OKETO...HOLLENBERG AND
BREMEN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 9632 3981 9633 3946 9670 3940 9726
      3963 9702 4000 9701
TIME...MOT...LOC 0655Z 251DEG 44KT 3997 9702 3965 9703 3941 9728
Special weather statement, Nov 17, 1:03 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CST TUE NOV 17 2015

KSZ024-026-039-040-055-170745-
JACKSON-JEFFERSON-OSAGE-DOUGLAS-SHAWNEE-
103 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...JEFFERSON...
SOUTHEASTERN JACKSON...NORTHWESTERN DOUGLAS AND NORTH CENTRAL OSAGE
COUNTIES UNTIL 145 AM CST...

AT 102 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AUBURN...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...CARBONDALE...VALLEY FALLS...OSKALOOSA...TECUMSEH...AUBURN...
PERRY...MERIDEN...OZAWKIE...NORTONVILLE...WINCHESTER...BERRYTON...
PERRY LAKE...GRANTVILLE AND PAULINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 353 AND 355.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 165 AND 190.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3878 9570 3891 9593 3942 9557 3942 9518
      3929 9518
TIME...MOT...LOC 0702Z 217DEG 54KT 3890 9578

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 11:36 PM CSTSpecial Weather StatementTOPRepublic39 min
Nov 17, 12:04 AM CSTSpecial Weather StatementTOPCloud, Republic, Washington41 min
Nov 17, 12:35 AM CSTSpecial Weather StatementTOPOsage25 min
Nov 17, 12:55 AM CSTSpecial Weather StatementTOPMarshall50 min
Nov 17, 1:03 AM CSTSpecial Weather StatementTOPJefferson, Shawnee42 min
Nov 17, 3:41 AM CSTSpecial Weather StatementTOPWabaunsee34 min
Nov 17, 3:44 AM CSTSpecial Weather StatementTOPGeary16 min
Nov 17, 4:19 AM CSTSpecial Weather StatementTOPWabaunsee26 min
Nov 17, 4:27 AM CSTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.